With more and more people having access to take the COVID-19 vaccine, we’re seeing the true impact of both its effectiveness and certain side effects.
Let’s take a deeper look at how this vaccine can relate to those who have received fillers in the past.
Dermal Filler Reactions with the COVID-19 Vaccine
The FDA reported that three out of over 30,000 patients who received the Moderna vaccine had swelling and inflammation in the area treated with filler. There have been no reported cases in patients receiving the Pfizer COVID-19 vaccine.
When and where was the filler done?
Two of the patients had cheek filler six months before the vaccine and one patient was treated with lip filler two days after the vaccine.
What happened to these patients?
All three were treated with prednisone and anti-histamines and the reaction resolved. None of the cases required the use of an EpiPen or hospitalization. None were considered life-threatening, and there were no long-term complications in those who reported having facial swelling after receiving the Moderna COVID-19 vaccine.
Why did this happen?
The vaccine is meant to stimulate an immune response; most likely the immune system reacted with the filler since it not a natural substance in the body.
Should I get the vaccine if I got filler recently? Should I get filler after receiving the vaccine?
The American Society for Dermatological Surgery (ASDS) has recently released the following consensus statement:
“Given currently available data, patients already treated with dermal fillers should not be discouraged or precluded from receiving vaccines of any kind. Similarly, patients who have had vaccines should not be precluded from receiving dermal fillers in the future.”
The bottom line:
The risks from acquiring and being infected with the COVID-19 virus far outweigh the risks from a reaction to one of the vaccines if the patient has a history of using dermal fillers.